Heartburn Drugs and the Heart

January 30, 2015

One of my blog readers pleaded, “Oh please do a blog about Nexium!!! Just about everyone I talk to is on the wretched stuff. Drug-pushing doctors seem to hand it out like candy.”

I wrote about the Purple Pill in my Death by Modern Medicine book. It began as Prilosec, but in 2001, when the patent ran out, the Purple Pill’s name was switched to Nexium.

I keep my eyes open for news about magnesium, but even I missed the FDA notice of March 2011 informing the public that prescription proton pump inhibitor (PPI) drugs may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time. (Three months is considered prolonged therapy.) I don’t think the FDA did a very good job of informing the public, however. In other words, I could not find one press release or headline in the New York Times or any other commercial newspaper. The few articles I did find in 2011 were medical reports that downplayed the problem. Studies showing that Nexium can cause low magnesium levels go back to 2006.

The FDA report noted that for about a dozen PPIs “In 2009, approximately 21 million patients filled prescriptions.” And that “Patients who take prescription PPIs usually stay on therapy for an average of about 180 days (6 months).”

In 2011, on Medscape, a doctor said that “The FDA’s advice is if you consider starting a patient on a proton pump inhibitor, before doing so, the patient’s magnesium level should be checked (especially if long-term use of PPIs is anticipated).” But as if it would be a burden to do so, he opined that “Before we jump to that, and I’ll leave the FDA’s advice to your own judgment.”

Obviously this doctor did not know there is a probable 80% magnesium deficiency in the population and the testing for magnesium deficiency is done using serum magnesium, which is highly inaccurate.

The warnings for Nexium (Esomeprazole) and other PPIs say that it is for short-term treatment of symptomatic GERD (e.g., heartburn). When I was in medical school, I was taught that antianxiety drugs, sleeping pills and heartburn drugs are mostly for short-term use only, which meant for 2 weeks! Commonsense tells you that stress causes these conditions and that proper counseling about stress management is necessary – not suppression of symptoms with drugs. Later, I learned that these conditions are all related to magnesium deficiency.

When drugs are used long-term – for over 3 months the following magnesium deficiency symptoms can occur, several of which affect the heart: Dizziness, confusion, Fast or uneven heart rate, Jerking muscle movements, Jittery feeling, Muscle cramps, muscle weakness or limp feeling, Cough or choking feeling, Seizure (convulsions).

Magnesium itself is treatment for heartburn and of course the best one is ReMag. It relaxes the esophageal sphincter and the stomach, both of which can go into spasm and cause reflux. Magnesium also assists in the production of gastric acid to enhance digestion. Another remedy for heartburn is DGL licorice, it is the safe licorice that heals tissues and prevents reflux. Chew 1-2 tablets before meals (check ingredients) or open a capsule and put the contents in water and drink before meals.

Carolyn Dean MD ND

The Doctor of the Future™

SUMMIT: Do you sometimes there was an easy way to raise your teen daughter or granddaughter? Well there is! Come join me on the Teen Parenting Summit 2015 to find out how.

RESOURCES: Along the borders and in the links of my web site you can find my books, writings, and my call-in radio show. Email your questions to: questions@drcarolyndeanlive.com.

Want more health info like this?

Subscribe to receive FREE health tips from Dr. Carolyn Dean. We won't spam you or sell your information.

Click here to add a comment

Leave a comment: